The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Effexor for migraines-beginning process

Hey everyone,
Just started taking Effexor 6 days ago. I was originally supposed to take 37.5Mg for 3 days and then 75mg For the remainder. However, the symptoms were too rough so now I’m taking just 37.5mg each day for a month to see if it reduces migraines. The first few days of taking it were rough-was dizzy to the point where it was hard to walk straight for the first hour of being awake although thankfully it got less intense. Still experiencing blurred vision-finding myself having to focus more than usual. Nausea was definitely an issue. Thankfully no vomiting. Had an experience with my pulse going up to 162 which caused me to go to the Er. Thankfully everything was fine but my pulse going that high and feeling like I was going to faint was scary nonetheless. My migraines are pretty frequent and come with light, sound, and smell sensitivity. Dizziness comes at times. Right arm and hand tingliness and numbness also come at times. I work 12 hour shifts at the hospital and am constantly in motion which makes it difficult to handle but also difficult with the side effects. Does anyone have similar issues? Anyone suffer with symptoms in the beginning, and then they go away? Does anyone have great success with Effexor? Need a little hope through this process. Part of me wants to just quit but the other part is hoping that I can find something to prevent migraines and lessen them. Also scared with it being an “antidepressant”-don’t want my mental health to suffer. Tried amitriptyline for 2 weeks 6 months ago and the dizziness was just too bad to handle and was hard to function.

Hello, welcome to the forum and sorry to hear you’re having a rough time of it. The good news is that this is a very supportive community and many of us have experience with effexor. I’m one who uses effexor and my dose is at 150mg. My experience tirating up is in my diary ‘nins journey’ so scan that if you get a few minutes. Use the search facility too, there is so much info on this med.

In your case it sounds like the immediate move to 37.5mg is too much to tolerate right now. Its quite a powerful med so consider reducing it. Some start with 8 beads, others start with 4 beads and add a few in every few days once the side effects settle. I was super sensitive to it and it usually took me 10 days to 2 weeks to settle after a small upping of the dose.

In my personal experience, it’s been great for nerve pain and visual vertigo too. In terms of mental health, I actually think it’s been good for my anxiety so I’m enjoying a secondary benefit there.

There is always hope and if you can review the amount especially when trying to do 12hr shifts I’d be hopeful for you that you’ll see a gradual improvement. This beast we live with requires time and patience but you will improve. Stay strong and keep taking it one day at a time.

Sending you healing wishes.
Elaine

2 Likes

Elaine, thank you so much for this thoughtful and encouraging post! It put a much needed smile on my face. Didn’t realize it was possible to take less than the pill. I wish I had known in advance to ask my doctor. Feel bummed about the side effects. I love your quote as well. Going to try to stick it out and push forward. Thank you for giving me hope!
Megan

Hi and welcome. If this forum had a FAQ Section I’d lay money your question would be No 1. It has been asked so many times. As you say it’s a great shame you hadn’t visited here in advance of trying Effexor. However you can console yourself that had your doctor known of the (as common as to be almost universal) excessive sensitivity of migraineurs towards medication they would be one in a million so it’s unlikely they could have helped you anyway. So common an occurrence. Such rare knowledge amongst medics. Technically it’s is inadvisable to split open capsules. The very thought sends shudders down the spines of doctors and most pharmacists yet alone the manufacturers however in practice it happens all the time. Rest assured on here we have living proof @nin being one of many others that it won’t kill you! For many it proves their only way forwards. Medication sensitivity is just one more MAV sensitivity (you are speaking to a woman who once took two tiny Valium for another condition and couldn’t be woken for 10 hours!). The idea of opening the capsule and counting grains comes from Dr Hain in Chicago and you will find many references to it on here by following the search procedure.

With regards to your difficulties continuing to work whilst so symptomatic I would say some time out to allow for the adjustment might make all the difference. Don’t forget to check out the other advice in the wiki Section regarding the full migraine prevention package. Diet, lifestyle changes, trigger reduction can all play a big part in gaining control. Environmental issues play a large part. I am increasingly noticing a higher number of hospital staff joining the throng, all those bright lights and shiny surfaces don’t help.

When it comes to ‘antidepressant’ status the theory as I understand it and I’m no medic is it works as a SSRi up to 150mg (though some say 100+) then as an SRNi. Very low doses are generally used for MAV, 37.5/75mg because that shouldn’t be antidepressant level and also is much easier to eventually quit. Helen

Hi! here is the info about venlafaxine from Dr. Hain,
Effexor (venlafaxine HCI), see here . We find this drug very effective .

Venlafaxine is one of several antidepressant drugs that are effective in migraine (e.g. amitriptyline, nortriptyline, venlafaxine, quetiapine ). All but venlafaxine tend to cause major weight gain.
Withdrawal is a big problem from larger doses of venlafaxine, and we prefer to use very small doses. We always start patients on 1/3 of a capsule of the 37.5 XL. Every week we increase the dose by 1/3, so that at the beginning of the third week, the person is on the full 37.5 capsule. Venlafaxine is generally thought to be safe in breast-feeding (see drugs.com site). Venlafaxine is not approved for use in children under the age of 16. We have no data concerning whether or not it is effective in children for migraine (generally nothing works). We have noted that patients in whom venlafaxine is effective for their dizziness often have a small amount of upbeating nystagmus with video-frenzel goggle testing.
It would seem logical that venlafaxine might work better in menopausal migraines than other agents, as it is also an effective medication for hot flashes.
As migraine is associated with major depression(Breslau et al, 1993), part of the good effect from venlafaxine may be related to this .